BEIRUT — The Syrian opposition on Wednesday accused the government of launching a chemical weapons attack in the Damascus suburbs that killed large numbers of civilians as they slept and packed makeshift hospitals with hundreds of victims convulsing and gasping for breath.
Photographs and videos posted online showed the bodies of men, women and children, many appearing to be dead, without visible wounds. Varying opposition claims put the death toll in the hundreds, with some saying it was more than a thousand.
While the exact cause of the deaths remained unclear, there was widespread agreement, as one European expert noted, that “something terrible has happened.’’
If confirmed, the use of toxic agents would be the most serious in decades, presenting a renewed challenge to President Obama, who said last year that the use of chemical weapons in Syria would constitute a “red line” requiring a U.S. response.
The Syrian government strongly denied responsibility. But a White House statement put the blame squarely on Syrian President Bashar al-Assad, referring to “reports that hundreds of Syrian civilians have been killed in an attack by Syrian government forces, including by the use of chemical weapons.”
French Foreign Minister Laurent Fabius said the international community should respond “with force” if the allegations are proven true, news services reported.
The deaths touched off a vigorous debate among independent experts about whether available information pointed to the use of a well-known chemical weapon such as the nerve agent sarin or to some other toxic agent. U.S. intelligence agencies offered no early verdict.
The attack came as U.N. investigators were already on the ground in Syria to investigate previous incidents in which the United States and its allies have said small quantities of chemical weapons were used. But the U.N. Security Council was unable to agree Wednesday on whether those experts should immediately investigate the new incident.
The Russian government, Assad’s strongest supporter, suggested that the opposition itself had staged the attack in a “pre-planned provocation.’’
Witnesses said the attack began when Russian-made Grad rockets began falling at around 2 a.m. in neighborhoods east of the capital where rebels have had some recent success in repelling government forces.
Sama Masoud, an opposition activist who lives in one of the targeted neighborhoods, described scenes of chaos on the streets as panicked residents did not know whether to stay in their homes or flee.
“The fiance of my sister has died,” she said. “My friend, her husband and her husband’s uncle — all dead while asleep.”
More than 130 videos were posted online showing the victims. In some, children lay on tiled floors, vomiting, convulsing and struggling to breathe as they were treated with hand-held respirators or as medics desperately administered chest compressions.
In others, men sprawled on the floor of a makeshift hospital were hosed down with water in what appeared to be a desperate attempt to wash off the remnants of the poisonous gases.
Majed Abu Ali, a medic in nearby Douma, said his team had treated 600 patients with symptoms that included reddened eyes with constricted pupils, vomiting, skin rashes, loose bowels and extreme difficulty in breathing. He said 65 people had died and that the “overwhelmed” medical staff had little to protect themselves from toxins.
Some experts questioned the video evidence. “It strikes me as odd that the people who are treating the infected victims are not undressing them,” said Raymond Zilinskas, a biologist and former U.N. weapons inspector in Iraq. “When you’re dealing with a chemical event, there is always a ‘red zone’ and a ‘green zone’ — always,” to protect medical providers.
But others said the symptoms exhibited by victims were far more convincing than in any of the previous alleged chemical incidents.
Amy Smithson, a senior fellow at the James C. Martin Center for Nonproliferation Studies, said the photographic evidence “clearly indicates exposure to a toxic chemical,” citing a combination of telltale symptoms such as respiratory problems and twitching, and the near-absence of wounds that would be associated with conventional explosives. But she acknowledged that it was impossible to tell whether the apparent poisoning was caused by sarin or one of the other known toxins in Syria’s arsenal.
“Regardless of whether this was a classic warfare agent like sarin, the Chemical Weapons Convention outlaws use of any toxic chemical for military purposes,” Smithson said.